Hail, Lyon
- When
- August 28, 4:28 PM CST to 4:31 PM CST
- Where
- Lyon County, 1 mi E of Larchwood
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.450, -96.430
An unstable warm sector with MUCAPE up to 2000-2500 J/kg developed during the afternoon between an advancing cold front across southeast South Dakota and a gangly warm front extending into southwest Minnesota. An approaching weak impulse spurred rapid development of multiple rounds of storms near the warm front, initially discrete, with upscale growth into short bowing segments.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An unstable warm sector with MUCAPE up to 2000-2500 J/kg developed during the afternoon between an advancing cold front across southeast South Dakota and a gangly warm front extending into southwest Minnesota. An approaching weak impulse spurred rapid development of multiple rounds of storms near the warm front, initially discrete, with upscale growth into short bowing segments. Secondary development occurred during the evening along the cold front, which evolved into a slow-moving linear system with hail, wind, and heavy rainfall with shear vectors increasingly parallel to the boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 2:09 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 309 PM CDT Sat Aug 28 2021 .SHORT TERM...(This Evening through Sunday) Issued at 309 PM CDT Sat Aug 28 2021 Mid-afternoon surface analysis shows surface low near/just south of KMHE, with a cool front extending southwest to near KANW, and a warm front/outflow boundary east-northeast to near KTKC-KRWF vicinity. Areas along/northwest of these boundaries have seen continued cloud cover/light shower activity much of the day, reinforcing the thermal gradient across the boundaries as the warm sector sees temperatures climb into the upper 80s as of 20Z. This combined with dew points in the mid-upper 70s yields MUCAPE values in the 2000-2500 J/kg in the warm sector. Main upper trough is located over eastern MT/WY, with a lead wave moving east through southwest SD. This will likely be the needed trigger for more extensive convective development, expected to ramp up quickly 21Z-22Z or shortly thereafter. Increasing deep layer shear with the approaching trough will be largely post-frontal, though will be locally enhanced near the boundaries. Still looking at initially discrete cells capable of very large hail, damaging winds and perhaps a tornado, the latter of which is most likely near the boundaries. As the storms quickly grow upscale through 29/00Z, looking at a transition to a primarily wind threat from linear segments. Expect greatest intensity through around 11pm or midnight, with the line becoming more outflow dominant as they move approach the MN/IA Highway 60 corridor, as 0-3km shear vector becomes more parallel to the advancing line. This should lead to a weakening trend through the latter half of the night, though still a potential for locally heavy rainfall. Sunday should be a much nicer day all around, with modest northwest flow bringing in cooler and drier air. .LONG TERM...(Sunday Night through Saturday) Issued at 309 PM CDT Sat Aug 28 2021 Late Sunday night into Monday, models depict a weak upper level jet sliding east into western portions of South Dakota/Nebraska, with an 850mb warm front somewhere in the vicinity from southwest SD into southeast Nebraska. Lift in the left exit region of the approaching jet, combined with an associated mid-level wave and the warm front will bring a chance of storms to the Missouri Valley region Monday morning. Soundings indicate a stout capping inversion around 700mb, above which lapse rates are favorable for large hail. However, the question will be weather the modest lift as mentioned above will be enough to generate storms that can tap into this unstable layer. Even is they do, effective shear is only marginally supportive of organized convection, though if, by chance, a storm can become surface-based, shear would be enhanced due to southeasterly low level flow beneath the westerlies above 800mb. Confidence is low in severe threat at this time, though it does appear favorable that at least elevated showers/storms will develop in the Missouri Valley through the morning, then expand/move eastward with the mid-upper level support through Monday night. Upper ridging builds across the northern Plains Tuesday through Wednesday, gradually shifting east into the Great Lakes, which allows more active southwest flow to develop across the Dakotas. Periods of showers/storms will be possible late week into the first half of the Labor Day weekend, initially favored over the northwest half of the forecast area, as the southeast may still be influenced more greatly by the slowly departing upper ridge. The late week rain could bring a period of cooler weather to start the holiday weekend as well. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1252 PM CDT Sat Aug 28 2021 Focus through this TAF period will be on potential for scattered strong to severe thunderstorms during the late afternoon and evening. While exact details are still uncertain, storms are expected to develop along a frontal boundary in the James River Valley 21Z-23Z time frame, then progress quickly east through 29/04Z-06Z. The strongest storms will be capable of large hail and/or damaging wind gusts, possibly in excess of 60kt. Large hail would be the greater threat for the KHON-KMHE areas, while the greater threat transtions to wind as storms become more linear approaching the I-29 corridor, including KBKX-KFSD and into southwest Minnesota. After the line of storms passes, potential for several hours of MVFR or lower ceilings in post-frontal stratus, but VFR conditions are expected to be prevalent by daybreak Sunday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 510 AM CDT Sat Aug 28 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-291015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 510 AM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms may develop across the area this morning through mid day. While widespread severe weather is not expected, an isolated storm could produce wind to 60 mph and hail to the size of quarters. More significant thunderstorms are expected to develop later this afternoon and evening. Some severe storms are likely with hail to the size of golf balls, wind gusts to 75 mph, and even an isolated tornado possible as the they push eastward over the area through midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST 6 WSW HURLEY 43.26N 97.20W
08/28/2021 E70 MPH TURNER SD TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 6
WSW HURLEY. WINDS AROUND 70 MPH MAKING THE
BACK OF HIS PICKUP TRUCK DANCE AROUND. HEAVY
RAIN AND PEA SIZED HAIL TOO.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL HURLEY 43.28N 97.09W
08/28/2021 E1.00 INCH TURNER SD EMERGENCY MNGR
QUARTER SIZED HAIL.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND GST HURLEY 43.28N 97.09W
08/28/2021 E70 MPH TURNER SD EMERGENCY MNGR
WIND GUSTS 60-70 MPH.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 2 E HARRISBURG 43.43N 96.65W
08/28/2021 E70 MPH LINCOLN SD TRAINED SPOTTER
BRANCHES ON COTTONWOOD TREE BLOWN UPWARD AND
OFF, LANDING ON ROOF OF HOUSE.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD 2 E HARRISBURG 43.43N 96.65W
08/28/2021 LINCOLN SD TRAINED SPOTTER
ROTATION NOTICED IN CLOUDS OVERHEAD, AND
SURFACE WINDS SEEMED TO BE BLOWING UPWARD.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 4 NNW WORTHING 43.38N 96.80W
08/28/2021 LINCOLN SD PUBLIC
REPORT VIA SOCIAL MEDIA OF 2 SEMI TRUCKS
FLIPPED OVER A LITTLE SOUTH OF I-29 EXIT 68.
&&
TRMThe Sioux Falls radar (KFSD), 29 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail was mostly pea sized for around 5 minutes, but largest hailstones were the size of quarters.
Multiple pictures received of very large hail around Larchwood. Hail size ranged from tennis ball to as much as 4 inches in diameter. Several cars and houses reported to have all windows broken out. Property damage costs are a rough estimate.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Numerous 3 inch tree limbs were downed by thunderstorm winds, along with several power poles. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
The thunderstorm wind gust was measured by automated weather station KSPW near Spencer, Iowa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983332, 983333, 983334, 983336, 983338, 983346, 983347.